Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
174 Doctors are Online

Having constipation. Operation to be done for vaginal posterior wall repair. Any suggestion?

User rating for this question
Answered by

Internal Medicine Specialist
Practicing since : 2004
Answered : 364 Questions
I need immediate relief from constipation. On Monday I had an operation for a 'vaginal posteria wall repair'. I have not been able to go to the toilet since Monday morning. The stools are right down near the exit but cannot go through. The pain in awful and I have been advised not to push. My diet has been of leafy vegetables, fruit plus cereals. I am also drinking plenty of fluids, about half an hour ago I drank a table spoon of flax oil. Any suggestions.
Posted Mon, 15 Apr 2013 in Constipation
Answered by Dr. Enrique Molina 1 hour later
after an abdominal or pelvic surgery it is relatively common to become constipated. Manipulation of the organs in the abdomen inevitably involves movement or contact with the bowels, and these as a "reflex" get paralyzed, which makes you constipated. This usually last a few hours or days, depending on the person. If you take pain medications after surgery it is more likely you will become constipated.
The fact that you feel the stool are near the exit but cannot go through is secondary to the surgery. You can use fleet enemas (sold at any pharmacy over the counter), however if you are concerned about manipulating the bottom area after a recent surgery, I would suggest you taking stool softener (such as colace or senna) plus a laxative (such as miralax, milk of magnesia), until you achieve a bowel movement.
Also keep in mind that drinking plenty of water is helpful, and moving and walking around stimulates bowel motility.
Hope that helps, let me know if you have any further questions
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor